Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


concerned about HIV
Jul 7, 2011

Hi Dr. Bob, I'm a 30 yo heterosexual male who had a huge lapse in judgement because of alcohol and ended up having oral (receiver only) and insertive anal sex (top) with

a transsexual in Los Angeles. We went to "her" apartment and "she" promptly put on a condom and proceeded to give me oral sex. Then I had insertive anal sex

(top) for a few minutes. Again she put on a new condom and gave me oral, followed by some more anal sex. At one point, I clearly remember wanting to go

bareback and luckily I was not *that* drunk and changed my mind. But the next day I panicked because I thought I didn't remember taking off the second condom

. I went to the local ER the next day and was prescribed PEP with Truvada and Dioxycycline Hyclate (for bacterial infections). I took my first Truvada pill

that night rougly around 49 hours from exposure. After second day on the pill, I feel dizzy all the time but worse, I've developed chest pains that are very

intense sometimes. Not just while swallowing food but I got it frequently last night while sleeping. Also, my appetite has gone very low. I have had no urge

to eat since yesterday and am just forcefully eating something lest I'll fall too weak for this drug.

In retrospect, I think I panicked to much and think that I was protected the entire time of intercourse/oral.

1) Considering the circumstances and side effects, should I continue taking Truvada? I've already stopped Dioxycycline since the Doc said it might be the

cause of the chest pain and that it's only for other diseases. But chest pains remain even after stopping it (DioxyCyc). I'm starting a new project in the

next 10 days and it'll be very difficult to perform with constant dizziness and chest pains, both of which may get worse with chances of new side effects.

2) I'm very concerned about the long-term, permanent damage Truvada might cause. In general, I never take medicines unless I really have to, which is very

rare. For rare fevers/colds/headaches, I simply sleep them off and am normal in a day or two. So basically would taking Truvada for 28 days permanently

alter/disrupt my bodily functions enough such that I'm prone to sickness more frequently and become dependent on medicine to deal with them.

By the way, the doctor(s) are busy ER physicians and not a primary care doctor. Although I don't question their competence, they never bothered with the

details of my sexual encounter or enquiring about my medical history (potential allergies to drugs etc.) He didn't take any tests either and just wrote the

prescription.

Given the above, could you please give me the risk/benefit analysis of continuing Truvada? Many thanks for your time and keep up the great work!

Response from Dr. Frascino

Hello.

1. Based on the information provided, I would not have recommended a course of PEP. I suggest you discontinue it.

2. A short course of Truvada should not have long-term side effects or toxicities. Your concerns about "permanent damage" are unwarranted.

Regarding the ER doctor's evaluation, it was incomplete. As I have mentioned many times in this forum. I recommend anyone who has had an HIV exposure significant enough to warrant a course of PEP be followed by an HIV physician specialist. It's perfectly appropriate to visit the ER to get started on PEP ASAP after a significant HIV exposure, but you should then follow up within the next few days with an HIV specialist who will take a more detailed history and make further recommendations. See link below.

Good luck.

Dr. Bob

http://www.thebody.com/Forums/AIDS/SafeSex/Q213507.html



Previous
Diagnosed with Lyme Disease First, then HIV suspected
Next
HIV and crohn's or ulcerative colitis?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement